Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 197, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2003, 1:38 AM EST for Pulaski County, Starke County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 1:38 AM EST (06:38 UTC)
- Expired
- Jul 21, 2003, 2:30 AM EST
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 210638
SVRIWX
INC131-149-210730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN INDIANA
STARKE COUNTY IN INDIANA
* UNTIL 230 AM EST
* AT 137 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
WEST OF NORTH JUDSON TO 7 MILES WEST OF MEDARYVILLE...MOVING EAST
AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
MEDARYVILLE
NORTH JUDSON
KNOX
WINAMAC
MONTEREY
ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE
STORM SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4128 8680 4135 8669 4134 8647 4102 8647
4101 8694 4126 8695What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:45 AM EST, 53 minutes earlier.
Area forecast discussion, Jul 21, 12:45 AM EST, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1245 AM EST MON JUL 21 2003 06Z AVIATION DISCUSION... SOME STRATO CU BEGINNING TO DEVELOP OVER SRN MI ATTM. THIS SHOULD ADVECT/DVLP INTO NRN IN NEXT FEW HRS AND PERSIST MOST OF THE MORNING. MIXING DURING THE DAY EXPECTED TO BREAK UP STRATO CU A BIT BUT KEPT CIGS MVFR AS MODELS INDICATING TEMP/DWPT SPREAD WL BE <15F. COLD AIR ALOFT AND LINGERING LOW LVL MOISTURE EXPECTED TO RESULT IN SCT SHWRS/TSTMS THIS AFTN/EVE. JT UPDATED PUBLIC DISCUSSION AT 8 PM EST.... ONLY SLIGHT CHANCE FOR STRONG WINDS REMAIN IN FAR SOUTHEAST COUNTIES FOR NEXT HOUR OR TWO WITH STORMS FINALLY SHOWING SOME INCREASE IN ORGANIZATION ACROSS FORECAST AREA. WILL HAVE UPDATE SHORTLY TO END THREAT ELSEWHERE AND PROVIDE ADDITIONAL TEMPORAL DETAIL IN SOUTHEAST. PBM FORECAST DISCUSSION FOR TONIGHT THROUGH MONDAY... THE COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT. THIS ALONG WITH WAA, GOOD INSTABILITY (FOR EXAMPLE CAPE VALUES ARE IN THE 2000S), AND A LOT OF MOISTURE WILL GIVE OUR CWA A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. STORMS HAVE BEEN GOING ALONG THE FRONT IN MICHIGAN AND OVER THE LAST COUPLE OF HOURS HAVE STARTED TO FIRE UP ALONG THE FRONT IN NORTHERN ILLINOIS. EXPECT THIS ACTIVITY TO CONTINUE INTO THE NIGHT AS THAT FRONT CONTINUES TO PUSH SOUTHEASTWARD. FOR TUESDAY COULD SEE SOME MORE RAIN SHOWERS WITH AN UPPER LEVEL TROUGH OVER THE CWA. THERE IS SOME SMALL INSTABLITY ON TUESDAY AND SPC HAS US IN GENERAL THUNDERSTORMS. NOT EXPECTING A WHOLE LOT OF THUNDER...COULD BE SOME ISOLATED STORMS. FELT IT WOULD BE ISOLATED AT BEST, HALF OF SURROUNDING OFFICES KEPT RAIN SHOWERS, FOR CONSISTENCY, AND SINCE WAS ON FENCE WETHER OR NOT TO THROUGH IN THUNDER LEFT IN RAIN SHOWERS. THAT UPPER TROUGH WILL CONTINUE TO BE OVER THE AREA INTO WEDNESDAY KEEPING A CHANCE FOR RAIN FOR US. THEN ON THURSDAY THAT UPPER TROUGH BEGINS TO MOVE EAST OF US AND AN AREA OF HIGH PRESSURE MOVING IN BEGINS TO TAKE HOLD. THEN FOR THE WEEKEND A FRONTAL SYSTEM WILL BE MOVING THROUGH OUR CWA GIVING US A CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM UP THROUGH THIS WEEKEND. BML .IWX... IN...NONE. MI...NONE. OH...NONE.
Hazardous weather outlook, Jul 20, 11:39 AM EST, 13 hours 59 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 AM EST SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE. DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA TO ARCHBOLD OHIO. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY CAUSING THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR BOTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 20, 8:44 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:35 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 9:37 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 NW STURGIS MI WIND DAMAGE
07/20/03 ST. JOSEPH POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0816 PM CONSTANTINE MI WIND DAMAGE
07/20/03 ST. JOSEPH LARGE TREE DOWN. BLOCKING
ROAD. REPORTED BY 911
DISPATCH.
0800 PM ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0750 PM 3 N ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0739 PM 5 W EDWARDSBURG MI WIND DAMAGE
07/20/03 CASS POWERLINE DOWN. REPORTED
BY 911 DISPATCH.
0715 PM NEW CARLISLE IN WIND DAMAGE
07/20/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY FIRE DEPARTMENT.
0652 PM 7 N KINGSFORD HEIGHTS IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE TREE FELL ON HOUSE. BRANCH
12 INCHES IN DIAMETER INTO
HOUSE. REPORTED BY 911
DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 20, 10:55 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM NILES MI WIND DAMAGE
07/20/03 BERRIEN LARGE TREE LIMBS DOWN.
REPORTED BY SHERRIFS
DEPARTMENT.
1030 PM BUCHANAN MI WIND DAMAGE
07/20/03 BERRIEN LARGE TREE LIMBS DOWN.
REPORTED BY SHERRIFS
DEPARTMENT.
WAMSLEYLocal storm report, Jul 21, 12:09 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1209 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM 2 S ELKHART IN WIND DAMAGE
07/20/03 ELKHART POWERLINE AND TREE DOWN.
REPORTED BY 911 DISPATCH.
WAMSLEYLocal storm report, Jul 21, 12:49 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST MON JUL 21 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM PLYMOUTH IN 1.00 IN HAIL
07/21/03 MARSHALL REPORTED BY STORM SPOTTER.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:06 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 39 min |
| Jul 20, 7:39 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 66 min |
| Jul 20, 8:06 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 54 min |
| Jul 20, 11:48 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 57 min |
| Jul 20, 11:58 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Noble | 47 min |
| Jul 21, 12:38 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Whitley | 67 min |
| Jul 21, 1:08 AM EST | Severe Thunderstorm Warning | IWX | White | 52 min |
| Jul 21, 1:14 AM EST | Severe Thunderstorm Warning | IWX | Fulton | 31 min |
| Jul 21, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 45 min |
| Jul 21, 3:12 AM EST | Tornado Warning | IWX | Cass | 33 min |
| Jul 21, 3:24 AM EST | Severe Thunderstorm Warning | IWX | Miami | 36 min |
| Jul 21, 3:39 AM EST | Severe Thunderstorm Warning | IWX | Wabash | 51 min |
| Jul 21, 4:30 AM EST | Flash Flood Warning | IWX | Allen | 3 hr |
| Jul 21, 5:42 AM EST | Severe Thunderstorm Warning | IWX | Blackford | 33 min |
| Jul 21, 5:54 AM EST | Severe Thunderstorm Warning | IWX | Jay | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.